Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 11, NWS Bismarck, ND

May 25, 2016Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 25, 2016, 9:24 PM CDT for Dickey County, North Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2016, 9:24 PM CDT (02:24 UTC)
Expired
May 25, 2016, 9:51 PM CDT
In force
27 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 78 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:27 PM CDTHAIL 11 S Oakes, NDSTILL HAILING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS53 KBIS 260224
SVRBIS
NDC021-260330-
/O.NEW.KBIS.SV.W.0011.160526T0224Z-160526T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
924 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DICKEY COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 1030 PM CDT

* AT 924 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  OAKES...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN DICKEY COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
  GLOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4601 9814 4628 9832 4628 9801 4605 9801
TIME...MOT...LOC 0224Z 245DEG 19KT 4615 9814 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON
2 follow-up statements
686 
WWUS53 KBIS 260235
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
935 PM CDT WED MAY 25 2016

NDC021-260330-
/O.CON.KBIS.SV.W.0011.000000T0000Z-160526T0330Z/
DICKEY ND-
935 PM CDT WED MAY 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN DICKEY COUNTY...

AT 934 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OAKES...MOVING
NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4602 9810 4627 9810 4628 9801 4605 9801
TIME...MOT...LOC 0234Z 245DEG 19KT 4617 9806 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON
775 
WWUS53 KBIS 260251
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
951 PM CDT WED MAY 25 2016

NDC021-260300-
/O.CAN.KBIS.SV.W.0011.000000T0000Z-160526T0330Z/
DICKEY ND-
951 PM CDT WED MAY 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKEY COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4602 9810 4627 9810 4628 9801 4605 9801
TIME...MOT...LOC 0248Z 245DEG 19KT 4621 9794 

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:08 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 25, 7:08 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
708 PM CDT WED MAY 25 2016

.UPDATE...
Issued at 658 PM CDT Wed May 25 2016

Scattered convection continues to spread east across northwest
and central ND. Surface low in eastern ND with a trough into
northwest north dakota toward an upper low over northeast MT. This
scenario is producing a favorable environment for thunderstorm
activity. Over northwest ND the NST parameter was pegged earlier
and there was a funnel cloud reported northwest of plaza. Over the
south central portion of the state more shear and instability
remain with the added forcing of a shortwave moving into the
vicinity. The problem is that we will continue to stabilize as we
move through the evening, and this area saw limited heating during
the daytime. Think the potential for a severe storm still remains
over the south central portion of the state but will continue
diminish as we move into the late evening.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 222 PM CDT Wed May 25 2016

Thunderstorms today highlight the short term.

An upper level low centered over the border of Saskatchewan and
northern Montana is keeping the region in southwest cyclonic flow.
Two upper level short waves can be seen on water vapor satellite
imagery. One is located over central North Dakota and lifting
north. This wave was associated with early morning precipitation
that has now generally moved away from western and central North
Dakota. The second wave is currently located near the southern
Black Hills of South Dakota and is starting to spark off scattered
showers and thunderstorms over much of the western Dakotas.

At the surface, low pressure has propagated north from South
Dakota into southeastern North Dakota with a surface trough
extending northwest across central and western North Dakota.
Breaks in the clouds in the south central and southeast should
help to continue destabilizing the atmosphere through the
atmosphere. Latest guidance and RAP mesoanalysis trends suggest a
large area of 500-1500 J/KG MLCAPE along a line from Bismarck to
Jamestown and south to the state border. Stronger deep layer shear
is vacating the area with the leading short wave. However,
guidance does suggest an environment marginally conducive for non-
supercell tornadoes/landspouts. Strong low level CAPE/steep lapse
rates, elevated surface vorticity associated with the low/trough,
and very little shear could contribute to one or two brief/weak
tornadoes given the stronger cores. Otherwise, expect pulse style
storms with small hail and gusty winds as the main threats given
the weak shear in place.

Overnight, expect continued showers and thunderstorms to wrap
around the low, mainly in the north and west. Chances for
precipitation will continue through Friday.

.LONG TERM...(Friday through Wednesday)
Issued at 222 PM CDT Wed May 25 2016

Persistant southwesterly flow will continue over the area through
the extended period as trough lingers over the western CONUS. This
will bring a daily chance for showers and thunderstorms. The
timing of individual waves lifting through the flow remains
tricky, so will more or less keep broad-brushed chances through
much of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 658 PM CDT Wed May 25 2016

Showers and scattered thunderstorms will continue this evening
from Williston to Minot and southeast to Bismarck and Jamestown.
Areas of mvfr ceilings are possible late tonight into Thursday
morning. Chance of thunderstorms again Thursday afternoon.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...TWH
SHORT TERM...ZH
LONG TERM...JJS
AVIATION...TWH
Hazardous weather outlook, May 25, 7:10 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT WED MAY 25 2016

NDZ001>005-009>013-017>021-031>033-040>044-270015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
710 PM CDT WED MAY 25 2016 /610 PM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NUMEROUS RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS ARE FORECAST
TODAY. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY...
INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ022-023-025-034>037-045>048-050-051-270015-
SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
710 PM CDT WED MAY 25 2016 /610 PM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY THROUGH
THIS EVENING. A FEW STORMS MAY BE STRONG ACROSS SOUTH CENTRAL
NORTH DAKOTA AND THE JAMES RIVER VALLEY THIS AFTERNOON AND
EVENING WITH SMALL HAIL AND GUSTY WINDS. A BRIEF OR WEAK TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY...
INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 25, 6:32 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT WED MAY 25 2016

NDZ011-012-260015-
MCHENRY ND-WARD ND-
632 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MCHENRY AND
SOUTHEASTERN WARD COUNTIES UNTIL 715 PM CDT...

AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF SAWYER...OR 12 MILES SOUTH OF MINOT...MOVING NORTHEAST
AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MINOT...VELVA...SURREY...SAWYER AND LOGAN.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4831 10116 4808 10086 4785 10127 4785 10129
      4799 10146
TIME...MOT...LOC 2331Z 227DEG 12KT 4805 10125

HARGROVE
Local storm report, May 25, 6:53 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FUNNEL CLOUD     10 NW PLAZA             48.13N 102.11W
05/25/2016                   MOUNTRAIL          ND   PUBLIC

            PICTURE POSTED ON FACEBOOK

&&

KROLAK
Local storm report, May 25, 7:10 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FUNNEL CLOUD     COLEHARBOR              47.54N 101.22W
05/25/2016                   MCLEAN             ND   PUBLIC

            PICTURE RELAYED FROM MEDIA TAKEN BY THE PUBLIC.

&&

ZH
Special weather statement, May 25, 7:29 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
729 PM CDT WED MAY 25 2016

NDZ035-036-046-260115-
EMMONS ND-KIDDER ND-BURLEIGH ND-
729 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KIDDER...
SOUTHEASTERN BURLEIGH AND NORTHEASTERN EMMONS COUNTIES UNTIL 815 PM
CDT...

AT 728 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF BRADDOCK...OR 22 MILES SOUTHWEST OF STEELE...MOVING EAST AT 15
MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRADDOCK...MOFFIT AND KINTYRE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4659 10039 4673 10037 4682 9991 4641 9992
TIME...MOT...LOC 0028Z 270DEG 15KT 4663 10027

HAMILTON
Special weather statement, May 25, 8:21 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT WED MAY 25 2016

NDZ037-048-051-260200-
STUTSMAN ND-DICKEY ND-LA MOURE ND-
821 PM CDT WED MAY 25 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
STUTSMAN...DICKEY AND LAMOURE COUNTIES UNTIL 900 PM CDT...

AT 820 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF JUD TO 7 MILES NORTH OF FORBES.
MOVEMENT WAS NORTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ELLENDALE...EDGELEY...LAMOURE...KULM...MONTPELIER...JUD...
FULLERTON...DICKEY...MERRICOURT...MILLARTON AND NORTONVILLE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4628 9900 4629 9902 4667 9904 4677 9844
      4663 9844 4663 9816 4604 9819 4594 9900
TIME...MOT...LOC 0120Z 242DEG 35KT 4653 9878 4605 9880

HAMILTON
Special weather statement, May 25, 9:20 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
920 PM CDT WED MAY 25 2016

NDZ048-051-260300-
DICKEY ND-LA MOURE ND-
920 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DICKEY AND
SOUTHEASTERN LAMOURE COUNTIES UNTIL 1000 PM CDT...

AT 920 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OAKES...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAKES...VERONA AND GLOVER.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4605 9819 4626 9836 4645 9804 4629 9804
      4628 9801 4610 9801
TIME...MOT...LOC 0220Z 238DEG 24KT 4614 9817

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:29 PM CDTSpecial Weather StatementBISEmmons46 min
May 25, 7:37 PM CDTSevere Thunderstorm WarningBISMcIntosh38 min
May 25, 8:00 PM CDTSevere Thunderstorm WarningBISLogan30 min
May 25, 8:21 PM CDTSpecial Weather StatementBISDickey, LaMoure39 min
May 25, 9:20 PM CDTSpecial Weather StatementBISDickey40 min
May 26, 1:40 PM CDTSpecial Weather StatementBISDunn, Stark50 min
May 26, 2:13 PM CDTSpecial Weather StatementBISMercer32 min
May 26, 2:40 PM CDTSpecial Weather StatementBISMcLean50 min
May 26, 3:00 PM CDTSpecial Weather StatementBISDunn60 min
May 26, 3:30 PM CDTSpecial Weather StatementBISMcLean, Oliver60 min
May 26, 4:15 PM CDTSpecial Weather StatementBISWilliams45 min
May 26, 4:31 PM CDTSpecial Weather StatementBISMcKenzie44 min
May 26, 4:43 PM CDTSpecial Weather StatementBISMcLean, Sheridan, Ward62 min
May 26, 5:15 PM CDTSpecial Weather StatementBISMountrail45 min
May 26, 5:41 PM CDTSpecial Weather StatementBISMcHenry, Ward64 min
May 26, 5:45 PM CDTSpecial Weather StatementBISWells45 min
May 26, 5:57 PM CDTSpecial Weather StatementBISMountrail48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.